EAST LIVERPOOL, Ohio (WYTV) – A doctor recently wrote in Slate magazine that it’s impossible East Liverpool Officer Chris Green overdosed in May just by touching Fentanyl. The article — shared more than 12,000 times — is causing a buzz among medical professionals and law enforcement.
WYTV talked again with Officer Green Tuesday afternoon, getting his reaction to the article written by Dr. Jeremy Faust.
“He has no clue what happened,” Green said. “No clue the feelings I felt — the aches and the pains. The total loss of control of my body.”
Green says his accidental contact with fentanyl was one of the worst experiences of his life. After searching a car where the drug was found all over, he accidentally brushed a small amount off his shirt and overdosed.
“My head felt like it was in a vice for two weeks,” Green said. “I would be standing here talking to you like this and I would become very dizzy and disoriented — to where I’d have to sit down and take a 20-30 minute break.”
But not everyone believes his story. In fact, the Slate article calls it “nonsense.”
Dr. Faust says fentanyl nor carfentanil can cause effects from skin exposure. He argues that skin can’t absorb even the strongest of opioids fast enough to have that effect.
Another toxicologist, Dr. David Juurlink from the University of Toronto — in a recent interview with CBC — also said it was impossible.
But Green said Tuesday he followed up with his doctors, who said it was a drug overdose.
“This toxicologist also mentioned that it’s just so far out there, maybe it was a pre-existing injury,” Green said. “I’m pretty fit, physical and healthy. Everything checked out.”
Pharmacist Cassandra Slipski stands by Green’s story.
“You don’t need to come into contact with hardly any of it for it to have an overdose effect,” Slipski said.
She says, how else would topical patches or gel rubs work without the skin absorbing them?
“The patches that we use here in the store for chronic pain, these people have had to already been on other opioids in the past,” Slipski said. “You can’t go from not taking anything to going to fentanyl.”
WYTV reached out to both of the doctors for comment, but haven’t received a response yet.
Editor’s note: The spelling of Dr. Jeremy Faust’s name has been corrected. WYTV regrets the error.